Please note the Authors agree with the terms of the Notice to the Authors and the patient has given consent for use of personal history and images in this publication.
Conflict of interests: None.
Mycobacterium haemophilum is a rare isolate of non-tuberculous Mycobacterium which has been reported to affect immunocompromised patients. We report a case of a 32-year-old renal transplant patient with M. haemophilum infection initially involving his left sinus which was treated with appropriate antimicrobial therapy for thirteen months. Two weeks after cessation of antibiotics the infection rapidly recurred in his skin and soft tissues of his hands and feet. This case highlights the difficult diagnostic and therapeutic implications of atypical infections in transplant patients. To our knowledge this is the first reported case of relapsed M. haemophilum infection in a renal transplant recipient.
Non-tuberculous mycobacteria (NTM) infections in Australia occur at a rate of 1.8 cases per 100 000 population, and Mycobacterium haemophilum (MH) is a rare isolate of NTM that has been described with three cases in Victoria and twelve cases in Western Australia. MH is acquired from the environment, especially from water sources and causes ulcerating skin and soft tissue infections and rarer presentations including septicaemia, pneumonitis and osteomyelitis. Though, there are no published reports of human to human transmission, there have been over 120 cases of MH reported, predominantly in immunocompromised hosts with human immunodeficiency virus (HIV) or organ transplants or immunocompetent children with lymphadenitis.[2, 3]
We report a case of a renal transplant patient with MH infection initially involving his left sinus, and then rapidly recurring in his skin and soft tissues of his hands and feet following cessation of anti-microbial treatment.
A 32-year-old Australian man with hypertension, aortic regurgitation and end-stage kidney disease secondary to IgA nephropathy, underwent living-related renal transplantation in 2007. He received conventional immunosuppression with basiliximab induction followed by maintenance therapy with mycophenolate mofetil (MMF), cyclosporine and oral prednisolone. His postoperative course was complicated by a methicillin-resistant Staphylococcus aureus (MRSA) wound infection which was managed with 6 weeks of oral rifampicin and fusidic acid.
Following an allograft biopsy at 10 weeks post transplant that demonstrated histological changes suggestive of calcineurin (CNI) toxicity, cyclosporine was substituted with sirolimus. Repeat allograft biopsy one month later showed changes of acute T-cell-mediated rejection Grade IB with atypical granulomatous inflammation. Immunostaining for bacteria, Mycobacterium and viral inclusion bodies were all negative. Sirolimus was then ceased and tacrolimus introduced as treatment for rejection. He continued on MMF and prednisolone with a serum creatinine of 200–250 μmol/L. Subsequent allograft biopsies showed no further evidence of rejection or granulomatous inflammation.
In December 2011, he presented with several month history of multiple episodes of epistaxis and sensation of left nasal fullness. Examination revealed a left intranasal mass which was excised. It is unclear where the patient acquired the MH, given it is reported across all continents, however it was noted in the preceding 12 months he had travelled to South-East Asia (Thailand and Vietnam) and to Queensland (Mackay and Whitsundays). He continues to work in administration in the seafood industry and occasionally visits fish factories in industrial estates and cities worldwide.
Tissue histology from the intra nasal lesion showed acid fast bacilli, which was initially thought to be Mycobacterium leprae and initial empirical antibiotic treatment for consisted of rifampicin, dapsone and clofazimine. One month later an analysis of the Mycobacterium DNA with polymerase chain reaction (PCR) identified the organism as MH and his antibiotic regimen was altered to clarithromycin, ciprofloxacin, rifamipicin and dapsone. Dapsone was continued as a treatment for both the Mycobacterium and as Pneumocystis jiroveci prophylaxis. At the same time, prednisolone dose was increased from 5 to 50 mg daily, to suppress reactive inflammation at the site of infection. Despite this, he experienced increased nasal pain which gradually resolved over the subsequent two weeks. The introduction of rifampicin necessitated close monitoring of tacrolimus trough levels. He required an increase in his tacrolimus dose from 3 mg twice daily to 8 mg twice daily, in order to maintain trough levels between 4–6 μmol/L.
After 13 months of antimicrobial therapy, he complained of fatigue and exertional dyspnoea and was noted to be pancytopaenic (haemoglobin 87 g/L, white cell count 3.6 × 109/L and platelets 133 × 109/L). ‘Blister and bite’ cells seen on blood film implicated dapsone as the likely cause although notably he was not glucose-6-phosphate dehydrogenase deficient. Serial computed tomography (CT) showed size reduction of bilateral chronic mucous retention cysts (Fig. 1). Given the apparent resolution of the intranasal masses on CT, his antibiotic therapy was stopped and haematological parameters normalised. He had completed 13 months of treatment.
Two weeks after stopping antibiotics, the patient noted mild hand swelling and bilateral wrist pain. Two months later he complained of bilateral migratory polyarthralgia of his hands, was noted to have painful swollen fingers, one episode left iritis with painful red eye and left achilles tendonitis. He was trialled on a two-week course of 25 mg prednisolone for possible inflammatory arthritis with no improvement. HLA B27 and rheumatoid factor were negative. Over the ensuing two months, he developed multiple, painless, non-discharging erythematous nodules over his right fingers, left elbow and left lateral malleolus (Fig. 2). Two nodules from his right finger were biopsied, histology of both demonstrating suppurative inflammation with large numbers of acid fast bacilli (Figs 3 and 4). Though the tissue remained culture negative after 6 weeks, PCR again confirmed the presence of MH. He recommenced antibiotic therapy of clindamycin, ciprofloxacin and rifampicin without dapsone and improvement in arthralgia was noted at review 2 weeks later. It is anticipated that he will need life-long antibiotic suppression.
This case highlights the difficult diagnostic and therapeutic implications of atypical infections in transplant patients. MH infections have been described in renal, heart, liver and bone marrow transplant recipients. We believe this is the first reported case of MH presenting atypically with intra-nasal lesions and subsequent disease relapse at a new anatomical site with skin and presumably synovial involvement. Clinical features of MH in this population are wide-ranging, with reported pyomyositis with abscesses, tenosynovitis, septic arthritis, osteomyelitis, pneumonitis, septicaemia and skin lesions varying from nodules, papules, cysts to tender discharging ulcers.[3, 4] It is likely that cell-mediated immunity plays a significant role in the clinical evolution of the disease and outcome, with low levels of absolute CD4 count associated with worse outcomes including disseminated disease and death. The presence of MH metastatic infection raises the possibility of over-immunosuppression in this patient. The occurrence of early rejection meant a reduction in immunosuppression was approached cautiously.
Although culture remains the gold standard for diagnosis, MH is notoriously fastidious and slow growing requiring temperatures of 30–32°C and does not culture on routine Mycobacterium media. Given the difficulty of detection of this organism it is likely that this infection has been under recognised and under reported in the literature. Diagnosis for optimal detection of MH includes acid fast staining, culturing at two temperatures with iron-supplemented media and molecular detection using PCR.
Treatment with multiple active agents was commenced based on a small series which found 100% of sixteen MH isolates were sensitive to ciprofloxacin and clarithromycin and 94% rifampicin sensitive. Treatment with at least two agents is recommended, as resistance has been described using clarithromycin, azithromycin, rifampicin and amikacin in NTM infections.[3, 5]
Further complicating the management in transplant recipients is the interaction of immunosuppressive agents, particularly tacrolimus and cyclosporine and rifamycins such as rifampicin. The dose of calcineurin inhibitors often needs to be increased three to five fold with close monitoring of drug levels due to the induction of enzyme cytochrome P450. Transplant patients treated with rifampicin based regimens for Mycobacterium tuberculosis have been associated with an increased risk of allograft rejection and loss.
There is currently no consensus with respect to duration of therapy. Treatment duration has been suggested from twelve to twenty four months, guided by patient's severity of disease at presentation and their degree of immunosuppression. The re-emergence of symptoms so quickly following cessation of therapy in this case is likely due to the incomplete eradication of a persistent, opportunistic organism in an immunosuppressed individual. Antimicrobial resistance is unlikely given he has clinically improved on the same treatment regimen. To our knowledge this is the first reported case of relapsed MH infection in a renal transplant recipient. This case highlights the difficulties associated with diagnosis and treatment of such infections.